Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

“Guidelines for Care of Women with Epilepsy” warns: AEDs dangerous for fetus

Posted in Depacon / Depakene / Depakote

The harmful effects that antiepileptic drugs may have on a developing fetus are well-known.  Many studies have shown with quite certainty that the amount of antiepileptic drugs (AEDs) a mother uses during her pregnancy is correlated with an increased risk for major congenital malformations (MCMs) in her children.  For this reason alone, most doctors would recommend monotherapy rather than polytherapy.  However, only taking one medication may not be possible for all women, depending on how easily their epilepsy is controlled.  Epileptic episodes during pregnancy may also be harmful to the fetus, so having the mothers’ seizures well-controlled is of upmost importance.

Author Morrell MJ., from the Department of Neurology, College of Physicians and Surgeons, Columbia University, and the Columbia Comprehensive Epilepsy Center, New York, NY, USA, wrote an article called “Guidelines for the Care of Women with Epilepsy”, where he states “Antiepileptic drug (AED) selection in women of reproductive age should consider efficacy, tolerability, interactions with contraceptive medications, and teratogenicity. Women planning a pregnancy should be counseled regarding the need for compliance with therapy and the risk for birth defects. All women with epilepsy who are of childbearing potential should receive folate supplementation.”

One side-effect that is well known from AEDs, is their ability to inhibit the absorption of folic acid in the body.  Folic acid is a naturally occurring substance in nature and can be found in foods such as spinach and sunflower seeds.  Author Morrell MJ. further explains in his article that “Withdrawal of AED therapy in seizure-free women can be considered before conception. Women who require AED therapy should receive AED monotherapy rather than polytherapy when at all possible. Medication changes post conception do not significantly reduce the risk for major fetal malformations and may compromise seizure control.” (emphasis added)

While breastfeeding is regarded as safe for women taking antiepileptic medication, common issues such menstrual disorders, reproductive endocrine disorders, ovulatory dysfunction, and infertility appear more frequently in epileptic women.

Since the manufacturer of the prominent AED “Depacon” (by Abbott Laboratories) has failed to warn women of the risk for birth defects associated with Depacon, a number of Depacon lawsuits are currently being filed.  This article may be used in a Depacon lawsuit to demonstrate that Abbott Laboratories knew, or should have know, the risks associated with its product.

If you or a loved one used Depacon and your child was born with a birth defect, you may be eligible to file a Depacon lawsuit and claim financial compensation for the undue injury sustained by your child and family.  For more information, please do not hesitate to contact our team of Depacon lawyers at the information provided below.

(855) 452-5529

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.